0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Liepmann’s Phenomenon During Benzodiazepine Withdrawal
MASANORI SAITO, M.D., Ph.D.; YOSHIKI MATSUI, M.D.; YOSHIMASA OTANI, M.D., Ph.D.; HITOSHI MIYAOKA, M.D., Ph.D.
Am J Psychiatry 2005;162:811-810. doi:10.1176/appi.ajp.162.4.811

To the Editor: Liepmann’s phenomenon has been described in the context of alcohol-related delirium (1). We present a case of Liepmann’s phenomenon apparently occurring with excessive use of diazepines.

Mr. A, a 44-year-old man, was admitted to the gastroenterology unit of Kitasato University for general fatigue of 1 week’s duration. He had been followed since he was 29 for ulcerative colitis and had undergone a total proctocolectomy with an ileal pouch and anastomosis at 37 years of age. On admission, he was alert, and the results of a physical examination, routine blood tests, and X-ray radiographs of his chest and abdomen were within normal limits. Brotizolam, 0.25 mg/day, was prescribed for insomnia.

On the second hospital day, a colorectal fiberscopy revealed no substantial worsening of the mucosal lesions. At 3:00 a.m. on the fourth day, Mr. A began to wander about the ward, saying, "Many strange little people are walking around," "I’m coming home," and "I must meet an appointed user now." His restlessness alternated with sleeping every few minutes. A diagnosis of delirium was made, and haloperidol, 5 mg, was injected intramuscularly at 5:30 a.m. and had little effect on him. At 11:00 a.m., when a consultant psychiatrist gently closed Mr. A’s eyes and asked if he could see birds, Mr. A replied, "That’s right, I can see birds (Hontoda, tori ga mieru)." He also exhibited Liepmann’s phenomenon (1) in relation to a whale (i.e., he said that he could see a whale when the psychiatrist closed his eyes and asked if he could see a whale). A brain computed tomography scan revealed normal findings, and an EEG showed a low-voltage fast pattern with no paroxysmal discharges.

At 11:30 a.m., Mr. A’s father informed his psychiatrist by telephone that Mr. A consumed "too much alcohol and hypnotics" every night, but later, the "too much alcohol" was confirmed to be 350 to 500 ml of beer. At the time, Mr. A was unable to answer when asked whether he used any hypnotics. At around 2:00 p.m., while exhibiting Liepmann’s phenomenon in regard to an airplane, he repeated the names of the psychiatrists whom he usually consulted. The psychiatrists were contacted and informed us that Mr. A was taking 2.4 mg/day of alprazolam, 1.5 mg/day of etizolam, 0.5 mg/day of triazolam, 2 mg/day of estazolam, 0.25 mg/day of brotizolam, 2 mg/day of flurazepam, and 10 mg/day of zolpidem.

Oral diazepam, 20 mg over 24 hours, and drip infusion of flunitrazepam, 2 mg at night, was started. Since then, Mr. A has not exhibited Liepmann’s phenomenon. This delirious episode resolved in 5 days. His dose of diazepam was reduced to zero in 8 weeks. The episode of delirium may have been attributable to withdrawal from excessive use of sedative drugs. Liepmann’s phenomenon in Mr. A was observed exclusively during the delirium.

To our knowledge, few reports, other than the report by Miura et al. (2) on withdrawal from meprobamate (3000 mg/day) have described Liepmann’s phenomenon in conditions besides alcoholism. However, this case clearly demonstrates that it is necessary to be alert to the "concealed" or possible use of excessive diazepines underlying Liepmann’s phenomenon.

Liepmann H: Uber die Delirien der Alkoholisten und über künstilich bei ihnen hervorgerufene Visionen. Arch Psychiatr Nervenkr  1895; 27:172–232
[CrossRef]
 
Miura T, Hosaki H, Takemasa K, Baba K, Taneda M, Tamai M: [Six cases presenting withdrawal symptoms from chronic meprobamate abuse.] Seishin Igaku  1964; 6:429–434 (Japanese)
 
+

References

Liepmann H: Uber die Delirien der Alkoholisten und über künstilich bei ihnen hervorgerufene Visionen. Arch Psychiatr Nervenkr  1895; 27:172–232
[CrossRef]
 
Miura T, Hosaki H, Takemasa K, Baba K, Taneda M, Tamai M: [Six cases presenting withdrawal symptoms from chronic meprobamate abuse.] Seishin Igaku  1964; 6:429–434 (Japanese)
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 13.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 13.  >
The American Psychiatric Publishing Textbook of Substance Abuse Treatment, 4th Edition > Chapter 16.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 13.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 13.  >
Topic Collections
Psychiatric News
PubMed Articles
[Delirium and dementia]. Fortschr Neurol Psychiatr 2014;82(9):492-501.